Aa
A
A
A
Close
Irritable Bowel Syndrome (IBS) Community
2.72k Members
Avatar universal

IBS or something else?

I was diagnosed a few years ago with having IBS.  Lately I have been having constant bouts of diarrhea and lots of bloatedness.  I just recently finished my period and I'm not sure if that may be a factor to these symptoms.  I have also been experiencing slight headaches.  I also do suffer from an anxiety disorder but no longer take medication for it.  I am just wondering in regards to the bloatedness, diarrhea and gasy-ness if this is just a part of IBS or if I should be seeking further medical attention from my family doctor?
3 Responses
681148 tn?1437665191
A woman's menstrual cycle DEFINITELY affects her IBS.  Medically proven.  It has to do with our hormones.

You should DEFINITELY see your doctor and consider getting a referral to a GI doctor.

You should also see a naturopath and go through an elimination food challenge diet.  This can help you further determine which foods or combination of foods are aggravating the problems with your IBS.  This is one area your conventional doctor will agree about.  Seeing both doctors in combination like this is referred to as integrative medicine.  It is very helpful.

There are some herbs and even simple nutritional supplements that will help both the anxiety and the IBS.  Often GI doctors write prescriptions for anxiety medications because it's proven to help IBS.  It has to do with the seratonin.  This is whether the person actually has an issue with anxiety or not.  Often, though, we do have anxiety issues and this definitely impacts our IBS.  Especially for those of us with GAD or other anxiety issues.  I think you'll find that it's helpful tha the family practitioner and/or GI doctors are able to write prescriptions for these medications, because it means one less specialist you have to see when you know what you need to try as far as medications are concerned.  GI doctors also know which ones are more likely to help with your specific IBS symptoms than the shrink would be anyway.  At least that has been my own experience.
681148 tn?1437665191
By the way, if you're not already taking an antispasmodic, you should be.  Since you have an anxiety disorder, you will likely find Bentyl to be very helpful to use as an antispasmodic.  It is sedating, so it should prove helpful with the anxiety issues as well.
1134679 tn?1260570198
Estrogen also promotes problems with elimination...  You might ask your GYN to take some estrogen levels and see if that isn't adding to your whoas.

It's the reason why men are always so regular and women are always so constipated (unless they have IBS).
Have an Answer?
Top Digestive Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem